Pennsylvania, 2014Damaging Winds in Pennsylvania, May 12, 2014
May 12, 2014 · NWS PBZ · 4 events in 1 county or zone
A mesoscale convective system moved southward across eastern Ohio and western Pennsylvania late in the evening on the 12th. Wind damage was reported with the line in Beaver county, PA before the system weakened.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mesoscale convective system moved southward across eastern Ohio and western Pennsylvania late in the evening on the 12th. Wind damage was reported with the line in Beaver county, PA before the system weakened. In addition a few isolated storms earlier in the evening produced hail over eastern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 9:12 PM EST, 1 hour 33 minutes earlier.
Area forecast discussion, May 12, 9:12 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT MON MAY 12 2014
.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL A COLD FRONT PASSES ACROSS THE
REGION THURSDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
BUMPED UP DEWPOINT TEMPS AGAIN WITH THIS UPDATE AS MOIST AND MUGGY
AIR MASS LINGERS INTO THE NIGHT. THIS WILL HELP AID ONGOING
CONVECTION THAT DEVELOPED TO OUR NORTH EARLIER THIS EVENING. WITH
DEWPOINTS HOVERING WELL INTO THE MID 60S AND A TONGUE OF STRONGER
LLVL SHEAR PUSHING INTO OUR NWRN COUNTIES...WOULD EXPECT THE
THUNDERSTORMS TO SURVIVE THROUGH THE NEXT COUPLE OF HOURS. IN
TERMS OF SHEAR...THE 0-1KM AND 0-3KM SR HELICITIES ARE
APPROACHING 200M2/S2 AND 250M2/S2 RESPECTIVELY...WHICH INDICATES
THE POTENTIAL FOR BRIEF SPIN-UPS TO OCCUR. ALREADY TONIGHT...WFO
CLE HAS ISSUED SEVERAL TOR WARNINGS ALONG WITH SVR.
CURRENT RADAR IMAGERY INDICATES A MORE LINEAR ORIENTATION OF THE
CELLS WITH OUTFLOW TRYING TO RUN OUT AHEAD OF THE STRONGER CELLS.
THIS SHOULD WORK TO FIGHT AGAINST THE LINE AS IT APPROACHES OUR
CWA ELEVATING THE CONVECTION AND DISSIPATING THE SVR THREAT.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
BROKEN RECORD FORECAST FOR TUESDAY WITH PLENTY OF MOISTURE AND
INSTABILITY IN PLACE...BUT LACK OF A CLEAR TRIGGER FOR STORM
INITIATION AND MARGINAL SHEAR EXPECT SCATTERED COVERAGE AT
BEST...MAINLY DURING THE AFTERNOON. MORE WIDESPREAD COVERAGE CAN
BE EXPECTED ON WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST
STARTS TO COME INTO PLAY...INTRODUCING MORE SHEAR AND INCREASING MID
LEVEL LAPSE RATES.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
BOTH THE UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL CONTINUE TO
MAKE SLOW PROGRESS TO THE EAST THROUGH THE END OF THE WORK WEEK.
COVERAGE OF SHOWERS IS EXPECTED TO BEGIN TO RAMP UP WEDNESDAY
NIGHT ACROSS OHIO AND THURSDAY ELSEWHERE. HEAVIER RAIN WILL BEGIN
TO DIMINISH THURSDAY NIGHT...WITH SOME LEFTOVER SHOWERS REMAINING
INTO FRIDAY. THE CHANCE FOR THUNDERSTORMS WILL GENERALLY FOLLOW A
DIURNAL CYCLE...WITH THE LEAST PROBABILITY OCCURRING OVERNIGHT.
ONCE THE COLD FRONT COMES THROUGH...MOST LIKELY THURSDAY
NIGHT...CHANCES FOR THUNDERSTORMS WILL COME TO AN END.
TEMPERATURES WILL DROP THROUGH THE PERIOD WITH INCREASING
CLOUDS...AND LATER...THE COLDER AIR BEHIND THE FRONT.
THE WEEKEND FORECAST FEATURES CHC NMBRS TO ACCOUNT FOR THE ADVN
OF THE TROF AND CURRENTLY PROGGED CUTOFF OVR THE GREAT LAKES
REGION. EXPECT BLO THE SEASONAL AVGS FOR THE WEEKEND.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
CVRG OF SHWRS AND TSTMS IS DECRG WITH LOSS OF HEATING...WITH
PRIMARY FOCUS BEING NEAR CLE. SCT CLDS XPCD RMNDR OF TNGT WITH
EXCEPTION OF NRN TERMINALS...WHERE SHWRS AND TSTMS WILL MOVE EWD
FROM NERN OH AND MAY PROVIDE PCPN.
THE SRN TIER OF TERMINALS FROM ZZV-HLG-PIT-LBE MAY SEE DVLPMT OF
AT LEAST MVFR FOG GIVEN LWR LIKELIHOOD OF PROLONGED CLDS...LGT
WIND AND LOW DEWPT DEPRESSIONS. FOG SEEMS A GOOD BET...BUT IT IS
UNCLEAR HOW LOW THE VSBYS MAY DROP. ATTM...TAFS FOR THESE
TERMINALS WILL BE UPDATED TO HIT THE VSBY RESTRICTIONS ONLY
INCREMENTALLY HARDER.
FOG AND CLDS WILL LIFT BY MID-MRNG. STEEP LOW-LVL LAPSE RATES CAN
BE XPCD BY MID-LATE AFTN...WHICH WILL SUPPORT TSTM DVLPMT. ANY
TSTMS WILL BE CAPABLE OF DOWNBURSTS IN SUCH AN ENVIRONMENT. ALSO...
TURBULENCE CAN BE XPCD ALL TERMINALS TUE AFTN AND EVE.
.OUTLOOK.../00Z WEDNESDAY THROUGH SATURDAY/...
MVFR AND PERHAPS BRIEF IFR WEATHER IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT THAT CROSSES MID
WEEK.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, May 12, 3:18 AM EST, 19 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 AM EDT MON MAY 12 2014
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-130830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
418 AM EDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 12, 6:26 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT MON MAY 12 2014
OHZ058-130000-
GUERNSEY OH-
726 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY COUNTY...
AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CAMBRIDGE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE... KIMBOLTON... OLD WASHINGTON...
SALT FORK STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4020 8155 4015 8141 4005 8137 4001 8168
4008 8172
KRAMARLocal storm report, May 12, 7:13 PM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 1 SSE WEST LAFAYETTE 40.25N 81.74W
05/12/2014 M0.75 INCH COSHOCTON OH PUBLIC
&&
EVENT NUMBER PBZ1401344
24Special weather statement, May 12, 7:13 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014
OHZ039-130030-
TUSCARAWAS OH-
813 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TUSCARAWAS
COUNTY...
AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.
LOCATIONS IMPACTED INCLUDE...
NEWCOMERSTOWN... GILMORE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4042 8146 4024 8142 4026 8162 4028 8162
4035 8162
KRAMARLocal storm report, May 12, 8:28 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
928 PM EDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM HAIL 7 ENE ZANESVILLE 39.98N 81.88W
05/12/2014 M1.00 INCH MUSKINGUM OH PUBLIC
PICTURE OF QUARTER SIZE HAIL
&&
EVENT NUMBER PBZ1401345
24Special weather statement, May 12, 9:22 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 PM EDT MON MAY 12 2014
OHZ040-041-050-130315-
CARROLL OH-COLUMBIANA OH-JEFFERSON OH-
1022 PM EDT MON MAY 12 2014
...STRONG THUNDERSTORM WIND WILL AFFECT CARROLL...COLUMBIANA AND
NORTHWESTERN JEFFERSON COUNTIES...
AT 1018 PM EDT...A THUNDERSTORM OUTFLOW BOUNDARY WAS LOCATED FROM 7
MILES EAST OF ATWATER TO 4 MILES SOUTHWEST OF ALLIANCE TO
CANTON...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS BOUNDARY FAR AHEAD OF
ANY STORMS.
LOCATIONS IMPACTED INCLUDE...
HOMEWORTH... SALEM... MALVERN...
EAST ROCHESTER... GUILFORD LAKE STATE PARK...
DELLROY... LEETONIA... AUGUSTA...
COLUMBIANA... CARROLLTON... MILLPORT...
LISBON...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4093 8083 4091 8081 4090 8052 4059 8070
4046 8092 4047 8119 4065 8132 4066 8125
4073 8123 4074 8109 4091 8108 4091 8091
4093 8090
KRAMARSpecial weather statement, May 12, 10:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 PM EDT MON MAY 12 2014
OHZ041-PAZ013-014-020-021-130415-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
1119 PM EDT MON MAY 12 2014
...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
ALLEGHENY...NORTHEASTERN COLUMBIANA...NORTHERN BEAVER...SOUTHERN
LAWRENCE AND SOUTHWESTERN BUTLER COUNTIES...
AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
EAST PALESTINE...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
LISBON... EAST PALESTINE... DARLINGTON...
BLACKHAWK... ELLWOOD CITY... BEAVER FALLS...
BEAVER... FOMBELL... ZELIENOPLE...
EVANS CITY... CRANBERRY...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4086 8001 4063 8011 4077 8079 4091 8067
4091 8053 4096 8052Thunderstorm Wind, Beaver
- When
- May 12, 10:45 PM EST
- Where
- Beaver County, 1.32 mi WSW of Fallston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 40.724, -80.324
State official reported that a large tree was down blocking part of Route 51 in Beaver.
Thunderstorm Wind, Beaver
- When
- May 12, 10:45 PM EST
- Where
- Beaver County, 0.69 mi S of Frisco
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.840, -80.270
A trained spotter reported trees down near North Sewickley.
Thunderstorm Wind, Beaver
- When
- May 12, 10:50 PM EST
- Where
- Beaver County, 0.83 mi ESE of New Brighton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 40.745, -80.306
Local newspaper reported that a rubber roof was blown off at the Oak Hill car dealership.
Thunderstorm Wind, Beaver
- When
- May 12, 10:55 PM EST
- Where
- Beaver County, 0.69 mi S of Beaver Falls Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- State Official
- Coordinates
- 40.760, -80.400
State official reported trees down west of Beaver Falls.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- Flash Flood and Damaging Wind in Oklahoma, May 12, 2014$40,000 · 70 kt wind · 2 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Damaging Winds in Illinois, May 12, 2014$30,000 · 52 kt wind · 2 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Strong Wind in New York, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519788, 519789, 519790, 519791.